When a loved one overdoses
An overdose of heroin or opioid painkillers like Oxycontin or Percocet can be lethal. Know what to do in case someone you are with overdoses.
Signs of an opioid overdose:
- Shallow breathing or not breathing at all
- Snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
- Blue lips or fingertips
- Floppy arms and legs
- No response to stimulus
- Unrousable (can’t be woken up)/unconscious.
If you can’t get a response from someone, don’t assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Action taken in those hours could save a life.
THIS IS A MEDICAL EMERGENCY.
Call 911 immediately.
- Call 911 immediately.
- Stay with the person.
- If Naloxone is available and you’ve been trained to use it, do so. If it’s available and you haven’t been trained, let the 911 operator know you have it available and ask for instructions.
- Apply "old school" remedies.
- Put the person in a cold bath.
- Inject them with salt water or stimulant drugs (methamphetamine).
- Have them walk it off.
- Sleep it off.
- Induce vomiting.
Will I get in trouble?
- Virginia law provides anyone who calls 911 or otherwise alerts the authorities in the case of an overdose a “safe harbor” affirmative defense.
- Virginia law provides immunity for anyone who administers Naloxone in good faith.
- The best way to prevent overdose is to not use drugs.
- Treatment is available. It works. Recovery is possible.
- Call CSB Entry and Referral at 703-383-8500 for help finding treatment.
If you or someone you love needs help to overcome drug dependence, call the Fairfax-Falls Church Community Services Board at 703-383-8500.
Or come in person to the Merrifield Center at 8221 Willow Oaks Corporate Drive, Fairfax. No appointment needed. Hours: 9 a.m. to 5 p.m., Monday through Friday.
In an emergency, call CSB Emergency Services at 703-573-5679 or the Fairfax Detoxification Center at 703-502-7000. Both numbers are answered 24 hours a day, 7 days a week, 365 days a year. In a life-threatening emergency, call 911.